Migraine Medications: Allergy, Adverse Reaction or Sensitivity?

  • Think you know the difference between a migraine medication allergy and an adverse reaction or sensitivity? Understanding and reporting these correctly could mean the difference between life and death, so let's get a conversation going here so you can talk to your doctor and potentially question if your medical records should be changed.

     

    What Is a Medication Allergy?

     

    Patients are often very surprised to learn most drug reactions are not a true drug allergy, sometimes even when they look like an allergy.

     

    A true drug allergy occurs when the immune system is triggered by a medicine. Your immune system has a hyper-reaction to something you have come into contact with. This can happen with over-the-counter preparations, or prescription medications.

    Add This Infographic to Your Website or Blog With This Code:

     

    An allergic reaction occurs when the immune system is triggered by an antigen. The job of our immune system is to get rid of foreign invaders or molecules that might hurt our bodies. An antigen is a foreign substance that the body identifies as dangerous, and the immune system initiates an attack against it. When the type of antigen is an allergen, the attack the immune system wages becomes an allergic reaction.

     

    Typical allergic reactions include symptoms such as:

    • itching, rashes, or hives;
    • swelling and edema; and
    • wheezing.

    Allergic reactions can range from mild to life threatening. While your doctor may recommend treating a mild allergic reaction with a medication like Benadryl (diphenhydramine), a serious reaction can happen quickly and is an emergency situation. Symptoms of a serious reaction, called anaphylaxis, can include:

    • Difficulty breathing, which may include wheezing or coughing.
    • Swelling of the eyes, face, lips, throat or tongue called angioedema.
    • Changes in pulse rate, or palpitations.
    • Ischemia - a dusky appearance, especially around the mouth, fingers and toes.
    • Blood pressure changes and shock.
    • Swelling of the body is under the skin and can become so extreme the patient is not recognizable and the skin may appear slightly shiny.

    An allergic reaction to a medication should always be diagnosed by a physician. Never assume you are having an allergic reaction to a drug without an actual diagnosis. Doing so could actually be dangerous.

     

    What Is an Adverse Reaction?

     

    Simply said, an adverse reaction is a harmful, drug-induced side effect which does not include the danger of anaphylaxis. Harmful effects may occur because the drug has caused changes in metabolism, your body's chemistry, and how your body reacts to normal things, such as when medicine causes sun sensitivity. Even the way your body reacts to other medicines you might be taking may be altered and hurt you. An adverse reaction can sometimes cause another disorder that may need to be treated.

     

    A drug allergy is one type of adverse reaction, but so are weight or eating changes, bruising and bleeding, bone absorption, tingling, infection, headache, anxiety, depression and muscle spasms. In these cases, our bodies are sensitive in some way to something our bodies did in response to the drug, and it may even look like an allergy, but knowing the actual diagnosis could be life saving.

  •  

    Why Separate These?

     

    Allergic reactions can become more severe each time you are exposed to the allergen, and drug allergies are particularly nasty and dangerous this way. A slight reaction yesterday could be life threatening the next time you take the medication. Your doctor doesn't want to cause a life-threatening event, so when you report to your doctor that you had an allergic reaction, your physician will often completely eliminate that medicine and any related medications from ever possibly being used as a treatment for anything - including a life-threatening event, such as stroke or problems during surgery. Declaring you have a drug allergy empties your doctor's tool box to treat you, and unless the situation is clarified, it may remain diminished forever.

    Add This Infographic to Your Website or Blog With This Code:

     

    When we talk to our doctors, a sensitivity or reaction is when your medicine has caused a problem that is NOT an allergy. When our doctor knows we have a medication sensitivity, they often ask the nature of the adverse reaction. Hopefully we reported it to our doctor when it happened and had it formally diagnosed so no mistakes are made. Sensitivities can be life threatening too, so it's important that our doctor has diagnosed what happened. He/she needs to know the nature of our problems with the drug. If we have had a reaction, telling our doctor will likely change how we are treated and monitored; however, in the case of a life-threatening or serious situation, we may still be able to receive the correct treatment we need to save our lives. 

     

    What Next?

     

    The drugs we take for our migraines can have serious side effects, and the nature of migraine means we often have to try handfuls of them over the course of our medical history. Our doctors can't help us if we give them incorrect information. They're busy and will usually assume that a reported allergy is a true, diagnosed allergy. They need to know what happened if you had any kind of adverse reaction, however, as these can also be dangerous in different ways, yet are often very treatable as well as manageable--when your doctor knows the truth.

     

    Because treating an allergic reaction may be very different from treating another type of adverse drug reaction, knowing and reporting what you are experiencing is important.

     

    Correct reporting is important because the type of reaction we have had to one thing, may give our doctor a hint of possible future reactions to other treatments. Knowing this may change our treatments and how our doctor manages our condition.

     

    We may even be able to take the medicine we're having an adverse reaction to when our doctor also treats our sensitivity. For example:

    Prednisone is a steroid that is notorious for causing digestive upset. It can even cause bleeding ulcers, without any warning. This isn't an allergy, but it is certainly a problem if you need the steroids. It is an adverse reaction. A dangerous side effect. Taking something to help your digestive system deal with the changes created by the prednisone or steroid, may make an important treatment option available to you, comfortably and safely. You talk to your doctor, and together formulate a plan to treat both the problem that created the need for steroids, but also the digestive problem that resulted from your treatment. Because your doctor knows what's happening, he/she can customize your treatment and management because they know the whole story.

    But what about our past medical records? Think it's okay to leave them with a hidden mistake of which our doctor is unaware? I'm dealing with problems with this issue even as I write you now, and it is more difficult the longer you wait.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    Please, have a discussion with your doctor about any allergies, reactions, and side effects you've had as a result of your migraine medicines. Ask your doctor to diagnose them, and then make sure your records are corrected if they're wrong. An informed doctor is going to have a much better shot at helping you get better than one that has the wrong information.

     

    This isn't a topic I randomly chose to write about. In fact, understanding these differences are something I've spent my entire life managing. I have my own medication allergies and sensitivities that have had me arguing with tricky doctors to make sure I got the correct care. The culmination, however, was my baby boy's allergic reactions. He suffered terrible and life-threatening allergies his entire life, resulting in anaphylaxis too many times to begin to count, and is still at least a yearly event. Also, as a first responder, I've seen patients give mistaken information and suffered as a result. I've not seen anyone die yet, but that's the point... I want everyone to be safe.

     

    ____________

    Sources:

    Dugdale, David C. III, MD, Henochowicz; Stuart I, MD, FACP. "Immune Response". Medline Plus. Updated February 26, 2014.

     

    Mayo Clinic Staff. "Diseases and Conditions - Allergies". Mayo Foundation for Medical Education and Research. Last updated January 29, 2013.

     

    Live your best life,

     

    Make a difference... Donate to the 36 Million Migraine Campaign!

     

    Follow me on    or 

     

    © Ellen Schnakenberg, 2014.
    Last updated March 4, 2014.

Published On: March 04, 2014